Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS Goodland, KS

October 13, 2003Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 13, 2003, 8:33 PM CDT for Rawlins County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 8:33 PM CDT (01:33 UTC)
Expired
Oct 13, 2003, 9:30 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 140133
SVRGLD
KSC153-140230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MCDONALD...OR ABOUT 18
  MILES EAST OF ST. FRANCIS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEARDSLEY AT 850 PM CDT
  BLAKEMAN AT 900 PM CDT
  ATWOOD AT 905 PM CDT
  LUDELL AT 915 PM CDT
  HERNDON AT 925 PM CDT

SMALL HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3999 10140 3959 10138 3958 10075 3998 10076

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:32 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Oct 13, 3:32 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT MON OCT 13 2003

.DISCUSSION...
THE 19Z SURFACE ANALYSIS PLACES A TROUGH FROM NORTHEAST KANSAS INTO
THE TEXAS PANHANDLE WITH HIGH PRESSURE RIDGING INTO NORTHEAST
COLORADO. THE LATEST RADAR INDICATES LINE OF SHOWERS AND SPRINKLES
EXTENDING FROM GLD TO MCK. THE UPPER TROUGH AXIS IS ALONG THE
KANSAS/COLORADO BORDER.

MAIN QUESTION FOR TONIGHT IS WHETHER POPS WILL BE NEEDED FOR VERY
LIGHT PRECIPITATION ASSOCIATED WITH JET MOVING NORTHEAST ACROSS THE
AREA. LATEST RADAR TRENDS/SATELLITE/MESOETA INDICATE THAT TROUGH/RW-
SHOULD STILL LINGER OVER THE EASTERN FORECAST EVEN THOUGH IT IS FAST
MOVING. LINE OF SHOWERS SHOULD EXTEND FROM EAST OF CBK TO HLC AT 00Z
AND MOVE OUT OF THE FORECAST AREA BY 03Z.  ALSO...LOW TEMPERATURES
WILL ALSO BE A CONCERN TONIGHT. HOWEVER...THE ETA/RUC BOTH INDICATE
THAT NORTHWEST WIND WILL RANGE BETWEEN 5 TO 10 KNOTS THROUGHOUT THE
NIGHT. THIS SHOULD PROVIDE DECENT MIXING AND KEEP TEMPERATURES ABOVE
FREEZING IN MOST PLACES EXCEPT COLORADO ZONES. ISOLATED TO SCATTERED
FROST MAY BE A POSSIBLILITY THERE. HIGH PRESSURE/SUBSIDENCE WILL
DOMINATE ON TUESDAY WITH LIGHT NORTHWEST WIND. A LEE TROUGH DEVELOPS
TUESDAY NIGHT WITH RESULTING SOUTHWEST WIND MODERATING LOW
TEMPERATURES. THERE IS SOME WEAK ENERGY MOVING ACROSS THE NORTHERN
U.S. BUT ITS SOUTHERN EDGE IS TOO FAR AWAY TO AFFECT THE FORECAST
AREA. ANOTHER WIND SHIFT BEHIND THE LEE TROUGH PASSAGE WILL BRING
NORTHWEST WIND ON WEDNESDAY. HIGH PRESSURE FOLLOWS WITH LIGHT EAST
WIND WEDNESDAY NIGHT. AN UPPER TROUGH MOVES THROUGH ON THURSDAY WITH
SHORTWAVE ENERGY PROVIDING SOME UPWARD VERTICAL VELOCITIES OVER THE
FORECAST AREA. HOWEVER...LOW LEVEL MOISTURE IS SCARCE AND MID LEVEL
IS NOT A WHOLE LOT BETTER. THIS EVENT COULD BE ANOTHER ISOLATED
SPRINKLE EVENT WITH MAINLY MID CLOUD AROUND. FOR NOW...WILL LEAVE
FORECAST DRY. HIGH PRESSURE BUILDS BACK INTO THE AREA THURSDAY NIGHT
AS THE UPPER TROUGH SHIFTS EAST. 850 TEMPERATURES INDICATE
TEMPERATURES WILL BE ABOUT THE SAME FOR TUESDAY AS TODAY AND WARM A
FEW DEGREES WEDNESDAY/THURSDAY.

DAYS 4-7...DRY WEATHER PERSISTS WITH THE RIDGE ANCHORED OVER THE
ROCKIES. AT THE SURFACE HIGH PRESSURE ALTERNATES WITH LEE TROUGHS
AND WIND SHIFTS FROM THE NORTHWEST. MOISTURE/DYNAMICS LIMITED SO NIL
POPS THOUGH THIS FORECAST. 850 TEMPERATURES WARM INTO THE LOWER 20S
SO BY MONDAY...MAX TEMPERATURES SHOULD GET INTO THE LOWER 80S AHEAD
OF LEE TROUGH.

&&

GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

FS
Hazardous weather outlook, Oct 13, 5:07 AM CDT, 15 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
407 AM MDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

In the hours before

Local storm report, Oct 13, 8:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON OCT 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    12 W GOODLAND             KS   64 MPH TSTM GUST
10/13/03   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Oct 13, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT MON OCT 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    6 W GOODLAND              KS   56 MPH TSTM GUST
10/13/03   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Oct 13, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT MON OCT 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    8 NE GOODLAND             KS   68 MPH TSTM GUST
10/13/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:59 PM CDTSevere Thunderstorm WarningGLDSherman31 min
Oct 13, 8:06 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
Oct 13, 8:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.